[Skip to Content]
[Skip to Content Landing]
Article
May 1963

HAZARDS OF MANNITOL

Author Affiliations

Peter Bent Brigham Hospital Boston 15

Arch Ophthalmol. 1963;69(5):687. doi:10.1001/archopht.1963.00960040693025

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:  —Recently in the pages of the Archives, two groups of authors have recorded their observations of intravenously administered mannitol in the acute reduction of intraocular pressure (D. I. Weiss, et al, Arch Ophthal 68: 341-347, 1962; E. W. Smith, et al, Arch Ophthal 68:734-737, 1962). Favorable results were reported.Appropriately enough, both sets of authors referred to the potential hazards attending the use of mannitol. It is of extreme significance, in fact, that after high doses of this drug, congestive heart failure can occur in fulminating fashion, due to rapid expansion of the intravascular and extracellular fluid spaces. This is especially true in patients with borderline cardiac and renal reserve.It should further be observed that mannitol promotes an obligatory water and salt diuresis, as well as a significant urinary potassium loss, all factors of considerable importance in digitalized patients and in those with abnormal water and

First Page Preview View Large
First page PDF preview
First page PDF preview
×